Hi, I've recently started treatment for hypothyroidism. I'm a 50 year-old male. For several decades my TSH was just over 10 but thyroid treatment was never mentioned to me despite many unexplained health problems including extreme fatigue.
I went to the doctor at the start of the year because of memory problems and he ran a batch of tests. My TSH was 11 and he told me that my body was attacking my thyroid (so presumably that means Hashimoto's). I don't have any details for other tests or reference ranges. In early February I was placed on 100mcg of Levothyroxine. A few days later the bloating in my stomach eased considerably – this was unexpected as I've experienced constant bloating for decades and it has never eased off. But is this too soon for thyroid medication to be responsible for the change?
A month after starting treatment I developed pins and needles in the little finger and half of the ring finger in my left hand. It was intermittent at first but became constant after a few days and hasn't changed. Out of nowhere I also developed classic symptoms of hypothyroidism unlike those I'd ever experienced before, such as 24-hour sleepiness, lack of energy, breathlessness and cold extremities. The fatigue that I'd known in the past was limited to distinct periods of sleepiness, always in the afternoon, so this 24-hour blanket of fatigue is new.
If anything I would have expected Levothyroxine to produce side-effects of hyperthyroidism. Can anyone explain why Thyroxine would give me symptoms of hypothyroidism that I've never experienced before?
My GP has upped my dosage to 125mcg but do these symptoms suggest any other problem?